Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 225, NWS Louisville, KY

July 13, 2003Cumberland County, Metcalfe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 13, 2003, 1:45 PM CDT for Cumberland County, Metcalfe County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 1:45 PM CDT (18:45 UTC)
Expired
Jul 13, 2003, 2:30 PM CDT
In force
45 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Cumberland County, KY, Metcalfe County, KY

The radar

The Nashville radar (KOHX), 119 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WUUS53 KLMK 131845
SVRLMK
KYC057-169-131930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
144 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY
  SOUTHERN METCALFE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 230 PM CDT

* AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DUBRE...OR ABOUT 50 MILES EAST OF BOWLING
  GREEN...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARROWBONE AROUND 155 PM CDT
  BECKS STORE AROUND 200 PM CDT
  BURKESVILLE AROUND 220 PM CDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND 
DAMAGING WINDS. CONTINUOUS DEADLY LIGHTNING WILL OCCUR WITH THIS 
STORM IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A 
STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY 
DOWNED POWER LINES.

LAT...LON 3699 8557 3684 8568 3668 8535 3686 8524

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:00 PM CDT, 45 minutes earlier.

Area forecast discussion, Jul 13, 1:00 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT SUN JUL 13 2003

.SHORT RANGE CONSIDERATIONS...
ISO-SCT TSRA ROAMING ABOUT SRN KY ATTM, ASSOC WITH LEADING EDGE OF
500MB WAVE AND SFC TROF AXIS. SHEAR/CAPE PROFILES ACROSS SRN KY
SUPPORTIVE OF MULTICELL CLUSTERS, AND HAVE ALREADY SEEN SOME
ELEVATED CORES ON THESE GUYS, SO HAIL/HIGH WIND GUSTS CERTAINLY
POSSIBLE THRU EARLY EVE. WILL ALSO HAVE TO WATCH FOR HVY PCPN FROM
TRAINING AND BACKBUILDING TS, SINCE STORM MOTIONS ARE BASICALLY
PARALLEL TO SFC BOUNDARY. ON CONTINENTAL SCALE TONIGHT, STG PACIFIC
JET STREAK RIDES EWD ON NRN PERIPHERY OF WRN CONUS RIDGE. THIS LEADS
TO AN INCR NEWD PROGRESSION OF TROF NOW OVER LMK FA, THEREBY
LOWERING PCPN CHCS AS EVE WEARS ON. MID-LEVEL RIDGING THEN BUILDS IN
MON, LIKELY LEADING TO NEARLY FULL SUNSHINE WITH A FEW FLAT
AFTERNOON CU. ASSOC WITH AFOREMENTIONED JET STREAK, 500MB WAVE
PASSING THRU GREAT LAKES ON TUE, TOSSES A SFC FRONT DOWN OUR WAY.
FACTORING IN THE SLOWER ETA SOLN, LOOKS LIKE A CLUSTER/LINE OF TSRA
TIGHTLY ACCOMPANIES THE FRONT TWDS THE OH RIVER TUE AFT. NARROW
RIBBON OF DEEP MOISTURE ASSOC WITH FRONTAL ZONE COUPLED WITH ROBUST
700MB THERMAL RIDGE EQUATORWARD OF FRONT, MAY LIMIT SWD EXTENT OF
PCPN INTO LMK FA FOR TUE AFT. TUE EVE AND INTO WED, WILL ALLOW CHCS
FOR TSRA TO MOVE INTO FA ASSOC WITH BOUNDARY. XXV

.EXTENDED INSIGHTS...
TRICKY START TO THE PERIOD AS HIGH PRESSURE RIDGE SETTLES ACROSS THE
OH VALLEY WEDNESDAY NIGHT AND THURSDAY MEANWHILE A SURFACE WAVE
SOUTH OF THE RIDGE ENDS UP IN WESTERN TN LATE WEDNESDAY AND
RETROGRADES TO THE WEST AS PROGGED BY THE 12Z GFS. EVOLUTION OF THAT
FEATURE IS QUESTIONABLE UNTIL WE CAN GET MORE OF A CONSENSUS. FOR
NOW WILL CONTINUE WITH DRY FORECAST UNTIL SATURDAY AFTERNOON...AT
WHICH TIME SUFFICIENT MOISTURE RETURN AND APPROACH OF TROUGH WILL
WARRANT CHANCE POPS...CONTINUING INTO NEXT SUNDAY. AS FAR AS
TEMPS...MID LEVEL RIDGE SHOULD ALLOW WARMING ONCE AGAIN TO NORMAL OR
SLIGHTLY ABOVE NORMAL TEMPS FRIDAY INTO SATURDAY...WITH HIGHS INTO
THE LOWER 90S AT THAT TIME. JB

.LMK...NONE.
Hazardous weather outlook, Jul 13, 4:32 AM CDT, 9 hours 13 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
532 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS MAY DEVELOP IN THE HEAT OF THE AFTERNOON AND
EARLY EVENING ACROSS SOUTH CENTRAL KENTUCKY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT WILL PRODUCE BRIEF HEAVY RAIN AND
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS MAY DEVELOP NEAR A COLD FRONT ON WEDNESDAY
AS THE FRONT MOVES SLOWLY ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

In the hours before

Local storm report, Jul 13, 12:37 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
137 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    10 NW SCOTTSVILLE         KY   1.00 INCH HAIL
07/13/03   ALLEN                          REPORTED BY PUBLIC TO
                                          CENTRAL DISPATCH.

RES
Local storm report, Jul 13, 1:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
227 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    5 NE SCOTTSVILLE          KY   .88 INCH HAIL
07/13/03   ALLEN                          PUBLIC REPORTED TO CENTRAL
                                          DISPATCH .

RES
Local storm report, Jul 13, 1:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
242 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    5 N SCOTTSVILLE           KY   WIND DAMAGE
07/13/03   ALLEN                          SOME TREES DOWN . REPORTED
                                          BY THE PUBLIC TO CENTRAL
                                          DISPATCH

RES

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:32 PM CDTSevere Thunderstorm WarningLMKAllen, Barren28 min
Jul 13, 1:26 PM CDTSevere Thunderstorm WarningLMKClinton, Russell34 min
Jul 13, 1:30 PM CDTSevere Thunderstorm WarningLMKClinton, Russell30 min
Jul 13, 2:02 PM CDTSevere Thunderstorm WarningLMKRussell28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.